Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 131, NWS Austin/San Antonio, TX

June 9, 2004Atascosa County, Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2004, 1:07 PM CDT for Atascosa County, Bexar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 1:07 PM CDT (18:07 UTC)
Expired
Jun 9, 2004, 4:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Atascosa County, TX, Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 82 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 091808
FFWSAT
TXC013-029-092100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
107 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR
  ATASCOSA

* UNTIL 400 PM CDT

* AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTHWEST OF SOMERSET...
  OR ABOUT 11 MILES EAST OF DEVINE...MOVING NORTH AT 30 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2870 9876 2867 9853 2879 9818 2913 9847
          2947 9821 2973 9855 2970 9879

$$
1 follow-up statement
000 
WGUS74 KEWX 091930
FFSSAT
TXC013-019-029-031-053-091-171-187-209-259-265-299-453-491-493-
092100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM FOR WILLIAMSON AND 
TRAVIS COUNTIES...

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM CDT FOR ATASCOSA... 
BEXAR...BANDERA...BLANCO...BURNET...KENDALL...KERR...GILLESPIE... 
AND LLANO COUNTIES...

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM FOR HAYS COUNTY...

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM FOR GUADALUPE AND 
WILSON COUNTIES...

...A FLASH FLOOD WATCH REMAINS IN EFFECT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE COMPLEX OF SHOWERS AND THUNDERSTORM PRODUCING HEAVY 
RAIN AND FLASH FLOODING.  STORMS CONTINUE TO DEVELOP TO THE SOUTH 
OVER THE COASTAL PLAINS AND THEN MOVE NORTH INTO SOUTH CENTRAL TEXAS 
AND THE HILL COUNTRY.  ADDITIONAL RAINFALL AMOUNTS WILL AVERAGE 1 TO 
2 INCHES WITH AMOUNTS OF 2 TO 4 INCHES POSSIBLE IN THE NEXT FEW 
HOURS.    

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2870 9876 2868 9856 2887 9825 2925 9790
          2985 9798 3063 9726 3093 9795 3088 9887
          3047 9891 3017 9947 2981 9948 2977 9875

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:58 AM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, Jun 9, 2:58 AM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT WED JUN  9 2004

.DISCUSSION...
SHOWER ACTIVITY STARTING TO PICK UP AGAIN AFTER HAVING SLACKED OFF
THE PAST SEVERAL HOURS. LATEST MODEL RUNS CALL FOR TRAINING FOCUSED
ROUGHLY ALONG THE ESCARPMENT AND LASTING THROUGH THE DAY TODAY.
WATER VAPOR LOOPS SHOW SOME DRY AIR MOVING IN FROM NE MEXICO WHICH
MAY LEAD TO SOME STRONGER THUNDERSTORMS TODAY.  HOWEVER...WILL NOT
ADD SEVERE THREAT AT THIS TIME.  MAIN PUNCH OF DRIER WESTERLIES
TO START THIS EVENING...SHOVING THE DEEP TROPICAL AIR OFF TO THE
EAST. POPS DROP DRAMATICALLY TONIGHT.  WILL KEEP FLASH FLOOD WATCH AS
IS. DAY SHIFT SHOULD BE ABLE TO LET IT EXPIRE LATE THIS AFTERNOON.
LOW LEVEL MOISTURE TO PERSIST...AND DAILY HEATING AND WEAK
DISTURBANCES WILL LEAD TO CHANCE POPS THURSDAY AND LOW POPS FRIDAY.
A RELATIVELY DRY WEEKEND GIVES WAY TO THE RETURN OF UPPER NW FLOW
EARLY NEXT WEEK AND AT LEAST LOW POPS AT THAT TIME.  DAY TIME TEMPS
WILL START TO WARM TOMORROW BUT WILL MAKE SLOW PROGRESS WITH THE
ABUNDANT SOIL MOISTURE.  READINGS SHOULD RETURN TO NEAR SEASONAL
NORMALS EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  76  91  75 /  80  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  84  75  90  74 /  80  40  30  10
DEL RIO INTL AIRPORT           90  76  94  77 /  30  10  20  10
SAN ANTONIO INTL AIRPORT       84  76  90  76 /  80  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
21Z FOR ALL BUT EXTREME WESTERN SECTIONS OF SOUTH CENTRAL TEXAS.

&&

03/11
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 9 2004

TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
605 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON
FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO
CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING
AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY.

.DAYS TWO THROUGH SEVEN...
THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 11:37 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            MEDINA                  29.80N 99.25W
06/09/2004                   BANDERA            TX   COUNTY OFFICIAL

            HIGHWAY 16 NORTH AND SOUTH OUT OF MEDINA CLOSED. HIGHWAY
            473 CLOSED. HIGHWAY 337 CLOSED.

1125 AM     FLASH FLOOD      6 W KENDALIA            29.97N 98.62W
06/09/2004                   KENDALL            TX   DEPT OF HIGHWAYS

            HIGHWAY 473 CLOSED.

1125 AM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
06/09/2004                   BEXAR              TX   DEPT OF HIGHWAYS

            NUMEROUS ROAD CLOSURES.

&&

JB/MS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTTornado WarningEWXMedina29 min
Jun 8, 8:14 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Jun 8, 8:26 PM CDTTornado WarningEWXMedina34 min
Jun 8, 8:31 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Jun 8, 8:51 PM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Jun 8, 11:48 PM CDTFlash Flood WarningEWXZavala117 min
Jun 9, 4:07 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 5:02 AM CDTFlash Flood WarningEWXLlano4 hr
Jun 9, 5:45 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 9, 5:59 AM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Jun 9, 6:13 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 9, 7:15 AM CDTFlash Flood WarningEWXKendall3 hr
Jun 9, 7:59 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 8:53 AM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more4 hr
Jun 9, 9:00 AM CDTFlash Flood WarningEWXBexar3 hr
Jun 9, 9:53 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 11:01 AM CDTFlash Flood WarningEWXComal3 hr
Jun 9, 11:58 AM CDTFlash Flood WarningEWXBlanco2 hr
Jun 9, 12:22 PM CDTFlash Flood WarningEWXGuadalupe, Wilson3 hr
Jun 9, 12:36 PM CDTFlash Flood WarningEWXHays3 hr
Jun 9, 12:38 PM CDTSevere Thunderstorm WarningEWXComal67 min
Jun 9, 12:58 PM CDTFlash Flood WarningEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more3 hr
Jun 9, 1:20 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 1:55 PM CDTFlash Flood WarningEWXComal4 hr
Jun 9, 3:25 PM CDTFlash Flood WarningEWXGuadalupe, Hays, Wilson4 hr
Jun 9, 3:45 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 14 more4 hr
Jun 9, 4:55 PM CDTFlash Flood WarningEWXKarnes3 hr
Jun 9, 5:25 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca, Lee6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.